Alert archive / Utah / Freeze Warnings in 2017
Freeze Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Oct 14, 2017, 3:03 AM MDT for Grand County, San Juan County, Utah; Garfield County, Mesa County, Colorado. It took effect at Oct 15, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 3:03 AM MDT (09:03 UTC)
- In effect from
- Oct 15, 2017, 12:00 AM MDT
- Expired
- Oct 15, 2017, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Mesa County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 69 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3445 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS75 KGJT 140903 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 303 AM MDT Sat Oct 14 2017 COZ006-UTZ027-029-142100- /O.UPG.KGJT.FZ.A.0010.171015T0600Z-171015T1500Z/ /O.NEW.KGJT.FZ.W.0013.171015T0600Z-171015T1500Z/ Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges- 303 AM MDT Sat Oct 14 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY... The National Weather Service in Grand Junction has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM MDT Sunday. The Freeze Watch is no longer in effect. * LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * TEMPERATURES...In the mid 30s. * TIMING...From midnight through 9AM Sunday morning. * IMPACTS...Prolonged subfreezing temperatures will damage or kill sensitive vegetation. Freezing and bursting of outdoor water pipes is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
380 WWUS75 KGJT 141738 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 1138 AM MDT Sat Oct 14 2017 COZ006-UTZ027-029-150300- /O.CON.KGJT.FZ.W.0013.171015T0600Z-171015T1500Z/ Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges- 1138 AM MDT Sat Oct 14 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY... * LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * TEMPERATURES...In the upper 20s to low 30s. * TIMING...From midnight through 9AM Sunday morning. * IMPACTS...Prolonged subfreezing temperatures will damage or kill sensitive vegetation. Freezing and bursting of outdoor water pipes is possible.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
766 WWUS75 KGJT 150353 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 953 PM MDT Sat Oct 14 2017 COZ006-UTZ027-029-151200- /O.CON.KGJT.FZ.W.0013.171015T0600Z-171015T1500Z/ Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges- 953 PM MDT Sat Oct 14 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SUNDAY... * LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * TEMPERATURES...In the upper 20s to low 30s. * TIMING...From midnight through 9AM Sunday morning. * IMPACTS...Prolonged subfreezing temperatures will damage or kill sensitive vegetation. Freezing and bursting of outdoor water pipes is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
980 WWUS75 KGJT 150930 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 330 AM MDT Sun Oct 15 2017 COZ006-UTZ027-029-151500- /O.CON.KGJT.FZ.W.0013.000000T0000Z-171015T1500Z/ Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges- 330 AM MDT Sun Oct 15 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * TEMPERATURES...In the upper 20s to lower 30s. * TIMING...Through 9 AM this morning. * IMPACTS...Prolonged subfreezing temperatures will damage or kill sensitive vegetation. Freezing and bursting of outdoor water pipes is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
727 WWUS75 KGJT 151456 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 856 AM MDT Sun Oct 15 2017 COZ006-UTZ027-029-151600- /O.EXP.KGJT.FZ.W.0013.000000T0000Z-171015T1500Z/ Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges- 856 AM MDT Sun Oct 15 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures across most of the Grand Valley and southeast Utah have climbed back to above freezing. Therefore, the Freeze Warning will be allowed to expire at 9 AM. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Oct 14, 2:54 AM MDT, 9 minutes earlier.
Area forecast discussion, Oct 14, 2:54 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
254 AM MDT Sat Oct 14 2017
.SHORT TERM...(Today through Sunday)
Issued at 225 AM MDT Sat Oct 14 2017
As an upper shortwave trough moves through NE UT and NW and
central CO today, its surface cold front will move through the
area. The only sensible weather associated will be over the
northernmost mountains and along the CO and WY border. The more
widespread change will be a 10 to 15 degree drop in temperatures
today and tonight. For tonight and early Sunday morning Freeze
Watches were upgraded to Freeze Warnings for those valleys that
have not yet received a significant freeze. These areas include
the Grand Valley including the Grand Junction vicinity, the Utah
Grand Flat including Arches NP and Moab, and the lower elevations
of SE UT along the Colorado River including Canyonlands and
Natural Bridges.
.LONG TERM...(Sunday night through Friday)
Issued at 225 AM MDT Sat Oct 14 2017
Little to discuss in the extended period as models were consistent
with a dry forecast and near seasonal temperatures through
Thursday. On Monday, flow aloft comes from the northwest on the
leading edge of a shallow transient ridge of high pressure to the
west. The ridge axis shifts overhead Tuesday, then pushes east on
Wednesday resulting in a more zonal flow. A trough off the West
Coast moves onshore Thursday causing flow to shift to the
southwest. Large model discrepancies appear between the GFS and
ECMWF beginning Friday night. The GFS brings a much wetter airmass
to the area beginning late Thursday night suggesting good chances
for precipitation on Friday. In contrast, the 12Z/Friday ECMWF,
though similar in timing, presents a shallower and considerably
drier solution offering little to no chance of precipitation.
Model disparities provide little insight into most probable
outcome and forecast will represent a blend of persistence, GFS
and EC models.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 225 AM MDT Sat Oct 14 2017
VFR conditions will prevail at all the TAF sites for the next 24
hours. A cold front will bring gusty winds today and this evening
across eastern UT and western CO, with scattered showers over the
nigher peaks of northern CO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning from midnight tonight to 9 AM MDT Sunday for
COZ006.
UT...Freeze Warning from midnight tonight to 9 AM MDT Sunday for
UTZ027-029.
&&
SHORT TERM...CC
LONG TERM...NL
AVIATION...CCHazardous weather outlook, Oct 14, 2:25 AM MDT, 38 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 225 AM MDT Sat Oct 14 2017 COZ001>014-017>023-UTZ022>025-027>029-150830- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 225 AM MDT Sat Oct 14 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A cold front will continue moving through the area today bringing much cooler weather. There is a slight chance for rain and snow showers across the northern mountains of eastern Utah and western Colorado this afternoon and evening. Freezing temperatures are expected tonight at lower elevations with a Freeze Warning in effect for the Colorado Grand Valley and the portions of the lower elevations of east- central and southeast Utah where widespread freezes have yet to happen. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another cold night is expected Sunday night, otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Freeze Warnings in Utah, 2017Freeze Warnings in Colorado, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.